Colorado, 2010

Damaging Winds and Lightning Strike in Colorado, June 25 to 26, 2010

June 25 to 26, 2010 · NWS BOU · 3 events in 3 counties and zones

Lightning struck a transmission line in Park County which caused an outage that lasted for about 45 minutes.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

Lightning struck a transmission line in Park County which caused an outage that lasted for about 45 minutes.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Jun 25, 1:50 PM MST, 1 hour 55 minutes earlier.

Area forecast discussion, Jun 25, 1:50 PM MST, 1 hour 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
250 PM MDT FRI JUN 25 2010

.SHORT TERM...CURRENT SATELLITE AND RADAR PICTURES HAVE SOME
CONVECTIVE CLOUDINESS OVER THE SOUTHWESTERN FORECAST AREA AND A BIT
OVER THE PALMER RIDGE AND OVER THE REST OF THE MOUNTAINS.  THE ONLY
PLACE WHERE RAIN MIGHT BE IS OVER PARK AND SUMMIT COUNTIES.  SURFACE
DEWPOINTS ARE DOWN INTO THE 20S AND 30S F OVER MUCH OF THE FORECAST
AREA.  THE EXCEPTION BEING SOME 50S F CLINGING TO THE FAR NORTHEAST
CORNER.  TEMPERATURES OVER THE PLAINS ARE CURRENTLY IN THE 95 TO 102
F RANGE.  MODELS HAVE SOUTHWESTERLY FLOW ALOFT FOR THE FORECAST AREA
AT AROUND 50 KNOTS TONIGHT AND SATURDAY.  THE SYNOPTIC SCALE ENERGY
IS BENIGN TONIGHT AND SATURDAY.  THE BOUNDARY LAYER FLOW LOOKS TO BE
MAINLY DRIVEN BY NORMAL DIURNAL PATTERNS WITH A BIT OF DOWNSLOPING
THROWN IN.  SPEEDS WILL BE PRETTY LIGHT.  FOR MOISTURE...BOTH MODELS
HAVE QUITE A BIT OF UPPER LEVEL MOISTURE AROUND OVERNIGHT AND
SATURDAY.  SATELLITE PICTURES SHOWS THIS SOMEWHAT...BUT NOT
COMPLETELY.  THE LOW LEVEL MOISTURE IS NOT GREAT.  THIS EVENING'S
DEW POINT PROGGS ARE MAINLY IN 30S F FOR MUCH OF THE FORECAST
AREA...WITH SATURDAY AFTERNOON'S UP SOMEWHAT...MAINLY INTO THE 40S
FOR MOST AREAS.   PRECIPITABLE WATER VALUES ARE IN THE 0.65 TO 0.85
INCH RANGE TONIGHT AND SATURDAY.  THERE IS A WEAK THETA-E AXIS OVER
CENTRAL COLORADO BY SATURDAY AFTERNOON.  THE ONLY CAPE PROGGED OVER
THE FORECAST AREA THIS EVENING IS LOCATED OVER PARK COUNTY...THE
SOUTHERN FRONT RANGE FOOTHILLS...PALMER RIDGE...AND EXTREME
NORTHEAST CORNER.  THERE IS BETTER CAPE SATURDAY AFTERNOON...THE
BEST ALONG THE FOOTHILLS AND IMMEDIATE PLAINS.  THERE IS SOME OVER
ALL THE MOUNTAINS AND THE NORTHEAST CORNER AS WELL.  THE LAPSE RATE
FIELDS KEEP A WEAK TO MODERATE MID LEVEL CAP IN PLACE FOR THE
FORECAST AREA THIS EVENING THROUGH SATURDAY AFTERNOON.   THE QPF
FIELDS HAVE A TAD OF MEASURABLE RAINFALL OVER THE FORECAST AREA
TONIGHT...AND SATURDAY AFTERNOON.  SO FOR POPS...WILL GO 30%S IN
ZONE 37 ONLY...THEN 20%S IN 34 AND 36...WITH 10%S OVER THE PALMER
RIDGE AND EASTERN BORDER ZONES.  FOR SATURDAY...WILL GO 10-20%S.
FOR TEMPERATURES...THICKNESS FIELDS HAVE A 2-3 C COOL DOWN FOR HIGHS
ON SATURDAY COMPARED TO CURRENT READINGS.

.LONG TERM...UPPER RIDGE AXIS WILL BE ROUGHLY OVER COLORADO THROUGH
THE PERIOD. WEAK SHORTWAVES WILL MOVE OVER THE TOP OF THE RIDGE LATE
SATURDAY AND AGAIN SUNDAY. THERE WILL BE A WEAK FRONT BEHIND THE
SHORTWAVE SATURDAY NIGHT THAT WILL BRING IN COOLER AIR WITH RICHER
MOISTURE FOR SUNDAY. THIS WILL PROVIDE A BETTER CHANCE FOR RAIN ON
SUNDAY THOUGH IT MAY TAKE A WHILE TO GET WARM ENOUGH...THE USUAL
POSTFRONTAL TRADEOFF. MODEL SOUNDINGS SUGGEST CAPES UP TO 1000 J/KG
AND MODEST SHEAR...SOME THREAT OF HAIL OR HEAVY RAIN BUT OVERALL THE
SEVERE THREAT DOES NOT LOOK TOO GREAT. WITH THE MARGINAL
TEMPERATURES THE LIMITED POPS WE HAVE STILL LOOK ALRIGHT. MONDAY IS
NOW LOOKING FAIRLY SIMILAR TO SUNDAY.

RIDGE STRENGTHENS AGAIN AFTER THAT AND MODELS STILL UNCLEAR ON THE
DETAILS. TENDENCY TODAY IS MORE TOWARD KEEPING THE RIDGE AXIS ACROSS
COLORADO RATHER THAN LIFTING THE LOW NORTHWARD...MAYBE EVEN A TREND
TOWARD A WESTWARD EXTENSION OF THE RIDGE THAT WOULD SHUT OFF
MOISTURE. BEST MOISTURE WILL LIKELY BE AROUND TUESDAY BEFORE THE
RIDGE STRENGTHENS TOO MUCH...IT REMAINS TO BE SEEN IF THERE WILL BE
ENOUGH WARMING ALOFT TO CAP CONVECTION OR WHERE THE BEST MOISTURE
WILL BE. BUMPED POPS UP A BIT HIGHER ALONG THE FRONT RANGE ON
TUESDAY WHERE COMBINATION OF INGREDIENTS SEEMS MOST LIKELY...THEN A
BIT WARMER/DRIER. COULD GET INTO A DRIER WEST/SOUTHWEST FLOW LATE IN
THE WEEK THAT COULD PRESENT SOME FIRE WEATHER ISSUES.

&&

.AVIATION...RADAR SHOWS NUMEROUS BOUNDARIES FLOATING AROUND PLAINS
THIS AFTERNOON.  CONVECTIVE OUTFLOWS ORIGINATING CLOSE TO THE
AIRPORT ARE NOT EXPECTED THIS EVENING.  THE PRESSURE GRADIENT IS
WEAK...WIND SPEEDS OVER 20 KNOTS ARE NOT LIKELY.  IFR CONDITIONS
WILL PREVAIL TONIGHT AND SATURDAY.  THERE MAY BE A SLIGHT CHANCE OF
STRONGER CONVECTIVE OUTFLOW WINDS SATURDAY AFTERNOON AFTER 21Z.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...NONE.

RJK/GIMMESTAD
Hazardous weather outlook, Jun 25, 9:58 AM MST, 5 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1058 AM MDT FRI JUN 25 2010

COZ030>051-261200-
JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND
COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000
FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST
GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/
SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND
BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST
DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK
COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER
COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON
COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS
COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/
EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES
ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD
COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN
COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS
COUNTY-
1058 AM MDT FRI JUN 25 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

THERE MAY BE ENOUGH MOISTURE OVER THE FORECAST AREA TODAY FOR
ISOLATED THUNDERSTORMS IN THE MOUNTAINS AND FOOTHILLS...MAINLY SOUTH
OF I-70 THIS AFTERNOON...AS WELL AS OVER THE EASTERN HALF OF THE
PLAINS LATER THIS AFTERNOON.  THE STORMS WILL PRODUCE STRONG...GUSTY
...VARIABLE WINDS WITH VERY LITTLE RAINFALL.   HOT TEMPERATURES WILL
CONTINUE OVER ALL THE FORECAST AREA TODAY WITH HIGHS EXPECTED TO BE
AROUND 10 DEGREES ABOVE SEASONAL NORMALS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE WILL BE A SLIGHT CHANCE OF AFTERNOON AND EVENING THUNDERSTORMS
SATURDAY THEN A BETTER CHANCE OF THUNDERSTORMS WITH COOLER
TEMPERATURES SUNDAY AND MONDAY. WARMER WEATHER WILL RETURN LATER IN
THE WEEK WITH JUST A SLIGHT CHANCE OF THUNDERSTORMS EACH AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

RJK/GIMMESTAD

The radar

The Denver radar (KFTG), 41 km away, was scanning. The volume nearest the first event began at 22:45 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 lightning. Local standard time, as filed.

Thunderstorm Wind, Denver

When
June 25, 3:45 PM MST to 3:50 PM MST
Where
Denver County, 4.87 mi NW of South Denver
Measured
52 kt (60 mph) estimated gust
Reported by
Broadcast Media
Coordinates
39.738, -105.023

Strong winds from a dry microburst downed several trees in the vicinity of 14th and Federal, and near Bayaud St. and Clarkson St., in Denver.

Thunderstorm Wind, Weld

When
June 25, 11:35 PM MST
Where
Weld County, Greeley
Measured
53 kt (61 mph) measured gust
Reported by
ASOS
Coordinates
40.420, -104.680

Lightning, Park

When
June 26, 5:40 PM MST
Where
Park County, Fairplay
Property damage
$1,000
Reported by
Newspaper
Coordinates
39.220, -105.000

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2010Every state in 2010This day in weather historyWarnings in Colorado, June 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 247776, 247777, 240633.